Stop adding THC to e-cigarettes: US health authorities
Americans who use e-cigarettes should avoid adding substances like cannabis and buying products off the street—or consider refraining altogether—while authorities investigate hundreds of cases of severe lung disease among vapers, health officials said Friday.
A total of 215 possible cases of pulmonary illness associated with vaping from 25 states are currently being probed, the Centers for Disease Control and Prevention (CDC) said in an update. The first death was reported last week, but most patients have recovered fully.
“CDC recommends that, while the investigation is ongoing, Americans who use e-cigarettes and are concerned about these specific, potential risks of illness should consider refraining from their use, and should not buy them off the street or modify them or add substances in ways not intended by the manufacturer,” the agency said.
It singled out “e-cigarette products with THC or other cannabinoids” as a common modification.
Starting from late June, patients have reported symptoms including breathing difficulty and chest pain before they were hospitalized and placed on ventilators. Some experienced vomiting, diarrhea and fever.
Though many of the cases appear similar, and many of the users reported adding THC, the CDC says it is too soon to say whether they have a common cause, and has not identified any substance—either black market nicotine products or cannabinoids—that is causing it.
E-cigarettes have been available in the US since 2006, and are sometimes used as an aid to quit smoking traditional tobacco products like cigarettes.
Their use among adolescents has skyrocketed in recent years: some 3.6 million middle and high school students used vaping products in 2018, an increase of 1.5 million on the year before.
E-cigarette users don’t get exposed to the estimated 7,000 chemical constituents present in combustible cigarettes, and vaping is generally believed to be safer than smoking.
The vapor could however could contain traces of metals, and the liquids are sometimes flavored with diacetyl, which is used in microwave popcorn but has been linked in industrial settings to a serious but relatively rare lung disease.
Source: Read Full Article